Friday, August 22, 2014

Saturday, January 10, 2009 Lori Ripley, Community Member, asks

Q: Why do I have a hard time swallowing multi vitamins

Answer This
Answers (2)
Karen Lee Richards, Health Guide
1/10/09 5:06pm

Without knowing the size of the vitamins, whether you have trouble swallowing other types of tablets or capsules, etc., it's hard to say.  I can, however, share my experience with you and hope it is helpful. 

 

As a general rule, I don't have any problems swallowing small to medium-sized tablets.  But natural multi-vitamins tend to come in larger capsules and I have a terrible time with them.  They tend to turn sideways in my throat and get stuck.  After that happens a couple of times, I get apprehensive and my throat tightens up even more. 

 

A couple of tricks I've learned:

•  When you're trying to swallow a capsule, tilt your head forward.  Most of us tend to throw our heads back, which actually causes the throat to tighten.  Tilting your head forward helps it to open more and makes it easier to swallow.

•  I try to position the capsule towards the back of my tongue so it is lengthwise and aimed at my throat.

•  I keep a cup of warm liquid – not too hot – nearby so if the capsule does turn sideways in my throat, I can drink the warm liquid, which seems to help it slide down. 

 

Good luck!

Reply
cak, Community Member
1/11/09 2:13pm

Good expert advice there...also, I find that having plenty of water in my mouth, holding it there for a few seconds so it can make the pill a little slippery, helps quite a bit. If you're really having trouble learning how to swallow a large pill, stand over the sink, head forward, so you can retrieve the pill in case you choke...better than getting it stuck, I think. If it's a tablet rather than a capsule, you can also get a pill cutter to reduce the size (although I find this doesn't taste very nice, and you get rough edges to the pill--still, whatever works)

 

Good luck...Carrie

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Lori Ripley, Community Member— Last Modified: 12/25/10, First Published: 01/10/09